Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 221, NWS Kansas City, MO

July 12, 2001Jackson County, Lafayette County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 12, 2001, 2:11 AM CDT for Jackson County, Lafayette County, Missouri. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 12, 2001, 2:11 AM CDT (07:11 UTC)
Expired
Jul 12, 2001, 3:15 AM CDT
In force
64 min
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Jackson County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 31 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 2:28 AM CDTThunderstorm Wind 69 MHigginsville, MO
Jul 12, 2:30 AM CDTThunderstorm Wind 57 ELexington, MOLarge tree blown down.
Jul 12, 2:40 AM CDTThunderstorm Wind 52 EBlue Spgs, MO5 foot long tree limb down on camper at Blue Springs. Damage reported to camper.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 2:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
571 m²/s²
Significant tornado parameter
0.8
Supercell composite
24.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 120711
SVRMCI

MOC095-107-120815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
211 AM CDT THU JUL 12 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF KANSAS CITY
  LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 315 AM CDT

* AT 211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES EAST OF KANSAS CITY 
  MISSOURI TO 5 MILES NORTH OF LEXINGTON MOVING SOUTHEAST AT 40 MPH. 
THESE STORMS PRODUCED WIND GUSTS TO NEAR 70 MPH IN CLAY COUNTY.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RAYTOWN AT 220 AM CDT
  ODESSA AT 225 AM CDT
  LAKE LOTAWANA AT 230 AM CDT
  HIGGENSVILLE AT 230 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OFG 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

$$
BUNTING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:00 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 12, 1:00 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 AM CDT THU JUL 12 2001

MAIN FCST CONCERN IS IN THE SHORT TERM. LATEST SFC ANALYSIS SHOWS
SFC LO IN SERN CO WITH STNRY FNT XTNDING EAST INTO SERN KS AND XTRM
SRN MO. PROFILERS INDICATE H8 BNDRY FURTHER NORTH IN NRN KS EAST
INTO CNTRL MO. MOIST IMAGERY AND EVE UPR AIR ALSO DEPICTS WEAK
SHRTWV IN ERN NEB WITH MOIST TROPICAL PLUME FROM CO TO NRN KS AND
NRN MO. MODELS DEPICT PRECIP WATER VALUES ACR SWRN ONE HALF OF CWA
FM 2-2.2 INCHES FROM 06Z-18Z. THUNDERSTORMS HAVE QUICKLY DEVELOP IN
NWRN MO AND NERN KS IN AREA OF INCREASING ISENT LIFT ON 310K SFC.
ALTHOUGH INSTABILITY NOT IMPRESSIVE...SHEAR PROFILER AND SHOWALTER
INDICES FM -2 TO -4 SUFFICIENT FOR A FEW STORMS TO PRODUCE HAIL. IN
ADDITION...XPCT CONVECTION TO ORGANIZE INTO AN MCS WITH DAMAGING
WINDS A THREAT AS IT TRACKS SE TOWARD SRN MO/SERN KS. SFC-3KM SHR
VECTOR OF 29040KT VERY FAVORABLE FOR STG MCS BY 12Z. ONLY QUESTION
IS HOW LONG WILL IT TAKE FOR COLD POOL DYNAMICS TO INITIATE DEVELOP
OF MCS CAPABLE OF DAMAGING WINDS.

VERY HEAVY RAINFALL ALSO A THREAT AND HAVE ISSUED FFA FOR AM HOURS
FOR ALL BUT XTRM NRN/NERN CWA. SEVERE THREAT XPCTD TO END ACR SRN
CWA BY NOON WITH LINGERING STRATIFORM RAIN INTO AFTN HOURS.

COOLER AND DRIER AIR TO MOVE INTO CWA THIS AFTN AND TNGT. GUID IN
BALLPARK EXCEPT WILL CUT GUID A CATEGORY DUE TO RAIN AND CLD CVR.

.EAX...
FFA TIL NOON...KSZ025-KSZ057-KSZ060-KSZ102>105.
            ...MOZ011>014-MOZ020>024-MOZ028>033-MOZ037>040-
            ...MOZ043>046-MOZ053-MOZ054

DB

In the hours before

Local storm report, Jul 12, 1:28 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
128 AM CDT THU JUL 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 AM    MIRABILE                  MO   .88 INCH HAIL
07/12/01   CALDWELL                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 12, 1:36 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
136 AM CDT THU JUL 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 AM    ST JOSEPH                 MO   WIND DAMAGE
07/12/01   BUCHANAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          WIDESPREAD WIND DAMAGE
                                          IN NORTHERN AND EASTERN
                                          PORTIONS OF TOWN.
                                          TRACTOR TRAILER BLOWN
                                          OVER AND ROOF PARTIALLY
                                          BLOWN OFF.

0100 AM    ELWOOD                    KS   WIND DAMAGE
07/12/01   DONIPHAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES UPROOTED.
                                          NUMEROUS POWER OUTAGES.
Local storm report, Jul 12, 1:43 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
143 AM CDT THU JUL 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0124 AM    POLO                      MO   65 MPH TSTM GUST
07/12/01   CALDWELL                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 12, 2:09 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
209 AM CDT THU JUL 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY@ LOCATION....

0155 AM    KEARNEY                   MO   60-70 MPH TSTM GUST
07/12/01   CLAY                           REPORTED BY STORM
                                          SPOTTER. TREE LIMBS DOWN.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:31 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan44 min
Jul 12, 1:17 AM CDTSevere Thunderstorm WarningEAXCaldwell, Ray58 min
Jul 12, 1:46 AM CDTSevere Thunderstorm WarningEAXClay44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.